Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 215, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 2:28 PM CST for Pike County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2018, 2:28 PM CST (20:28 UTC)
- Expired
- Dec 1, 2018, 2:58 PM CST
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pike County, IL
The radar
The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 1, 2:16 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 430 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 529 m²/s²
- 0-3 km storm-relative helicity
- 658 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WUUS53 KLSX 012028
SVRLSX
ILC149-012115-
/O.NEW.KLSX.SV.W.0215.181201T2028Z-181201T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
228 PM CST SAT DEC 1 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Pike County in west central Illinois...
* Until 315 PM CST.
* At 228 PM CST, a severe thunderstorm was located 8 miles northwest
of Pike, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barry, New Canton, Baylis and El Dara.
This includes Interstate 72 near exit 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for west central
Illinois...and northeastern Missouri.
LAT...LON 3976 9083 3953 9109 3954 9110 3955 9115
3957 9117 3976 9106
TIME...MOT...LOC 2028Z 216DEG 30KT 3957 9112
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING2 follow-up statements
693
WWUS53 KLSX 012043
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
243 PM CST SAT DEC 1 2018
ILC149-012115-
/O.CON.KLSX.SV.W.0215.000000T0000Z-181201T2115Z/
Pike IL-
243 PM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTH CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...
At 243 PM CST, a severe thunderstorm was located over Barry, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barry, New Canton, Baylis and El Dara.
This includes Interstate 72 near exit 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.
LAT...LON 3960 9101 3964 9109 3976 9102 3976 9083
TIME...MOT...LOC 2043Z 216DEG 30KT 3967 9102
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING979
WWUS53 KLSX 012058
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
258 PM CST SAT DEC 1 2018
ILC149-012108-
/O.CAN.KLSX.SV.W.0215.000000T0000Z-181201T2115Z/
Pike IL-
258 PM CST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE COUNTY IN
WEST CENTRAL ILLINOIS IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.
LAT...LON 3960 9101 3964 9109 3976 9102 3976 9083
TIME...MOT...LOC 2056Z 216DEG 30KT 3977 9092
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 12:37 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 1, 12:37 PM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1237 PM CST Sat Dec 1 2018 .SHORT TERM... (Through Late Tonight) Issued at 321 AM CST Sat Dec 1 2018 A large area of rain with embedded thunderstorms was moving through most of the forecast area early this morning well ahead of an upper level low and associated surface low over south central KS and north central OK. A warm front extended east of the surface low through southern MO. These showers and storms will continue early this morning due to strong low level warm air advection, theta-e advection and moisture convergence on the nose of a strong south- southwesterly low level jet. The best coverage of rain this morning will occur across northeast MO and west central and southwest IL as the dry slot southeast of the upper level low shuts off most of the rain across central and southeast MO. By late morning much of the rain may shift north and east of our forecast area allowing partial clearing to destabilize the atmosphere and leading to the potential for severe storms this afternoon. Steep lapse rates due to relatively cold mid level temperatures southeast of the upper level low combined with strong low-mid level wind shear due to an 80 kt mid level wind max southeast of the upper level low may lead to the development of isolated low topped supercells this afternoon along the northward moving warm front and ahead of the eastward moving cold front. Unseasonably warm highs can be expected this afternoon, particularly across east central and southeast MO and southwest IL, at least 20 degrees above normal. The better instability will shift east of the forecast area by late evening with lingering light rain across parts of northeast MO and west central IL near the upper level and associated surface low. GKS .LONG TERM... (Sunday through Friday) Issued at 321 AM CST Sat Dec 1 2018 A broad long wave trof will dominate the western 3/4ths of the Nation at the start of the period. An upper low and westward extending trof will compose part of the eastern portion of the long wave, and the upper low will move east-northeast into the lower Great Lakes on Sunday and the westward extending trof slowly sags southward into MO. Some very weak large scale forcing associated with a quasi-deformation might bring some light precipitation or at least a chance to northeast MO and west central IL. The thermal profiles suggest this would be predominately rain but I could not rule out a little rain/snow mix in the far northwest CWA. The upper trof axis will continue to sag southeastward on Sunday night bringing a secondary cold front through the region. Weak large scale ascent again might produce some rain or snow from central and northeast MO into west central IL in the post-frontal air mass, but any precipitation amounts of either look light, and snow accumulations should they occur will even be lighter. The trof finally weakens and shifts to the east on Monday with any forcing weakening rapidly and any residual precipitation threat quite spotty and light in nature. Temperatures Monday will be much colder in the wake of the Sunday night fropa with stratus expected to blanket the area. Northwest flow aloft will then become dominant by midweek as the broad longwave trof translates eastward. It looks quite chilly Tuesday into Wednesday with below to well below average temperatures. The GFS and ECMWF begin to diverge Wednesday night and this persists into the later part of the week. A split flow evolves with an upper trof over the western U.S. and another trof extending southward from near the Hudson Bay area. The ECWMF shows a rather prominent short wave in the northern stream which along with low level WAA would bring a snow chance Wednesday night into Thursday. The trof then continues to deepen as it moves east and building surface high pressure into the area in the wake of the Thursday system shunts any perception threat south of the area until Friday night when the western trof moves into the area. Alternatively the GFS is not as amplified with the northern stream and would suggest a chance of wintry precipitation across southern MO beginning Thursday night. Glass && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1124 AM CST Sat Dec 1 2018 SPECIFICS FOR KUIN: Current thinking for KUIN is that ceilings may bounce between VFR and MVFR during the first 0-3 hours due to a developing stratocumulus deck. Showers/thunderstorms are also expected to develop this afternoon ahead of a cold front, reaching KUIN between 20-24z. Winds will become southwesterly after the front has moved through the region. An extended period of MVFR to IFR ceilings will follow the precipitation, and ceilings may be even lower than the current forecast shows for 02/00-02/08z. KUIN is also far enough north to be affected by light rain showers on the back side of the departing low pressure system. SPECIFICS FOR KCOU: VFR conditions are expected during the first 0-3 hours before an extensive area of MVFR/IFR clouds moves over the terminal. Current thinking is that KCOU will be too far west to be affected by the scattered showers/thunderstorms which are expected to develop this afternoon ahead of a cold front. Once conditions fall to MVFR, little improvement is expected through the rest of the TAF period. It is possible for ceilings to fall to IFR after 00z. Gusty winds will persist through the period, but the wind direction will become southwesterly behind the cold front. SPECIFICS FOR KSTL, KSUS, KCPS: Ceiling trends during the first 0-6 hours will be problematic. An MVFR stratocumulus deck has developed nearly overhead, but breaks in the clouds are expected to develop during the afternoon. The next concern is for showers/thunderstorms which are expected to develop ahead of a cold front. SHRA/TSRA are expected to develop near the St. Louis metropolitan area after 18z, but there is some uncertainty regarding whether the storms be close enough to affect the terminals or whether they will develop farther to the northeast. A period of VFR conditions is then expected for most of the overnight hours until wraparound clouds bring MVFR ceilings back to the terminals after 12z. Gusty winds will continue through the period, but the wind direction will become southwesterly after the cold front has moved through the region. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Dec 1, 5:01 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 501 AM CST Sat Dec 1 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021115- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 501 AM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible across eastern Missouri and western Illinois this afternoon and early this evening. Large hail, damaging winds, and isolated tornadoes are the primary severe weather threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. Glass
In the hours before
Local storm report, Dec 1, 2:23 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FUNNEL CLOUD 1 E PLEASANT HILL 39.45N 90.85W
12/01/2018 PIKE IL TRAINED SPOTTER
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 3:54 AM CST | Severe Thunderstorm Warning | LSX | Randolph | 29 min |
| Dec 1, 2:17 PM CST | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| Dec 1, 2:21 PM CST | Severe Thunderstorm Warning | LSX | Adams, Brown | 20 min |
| Dec 1, 2:37 PM CST | Tornado Warning | LSX | Pike | 25 min |
| Dec 1, 3:34 PM CST | Severe Thunderstorm Warning | LSX | Greene, Jersey | 41 min |
| Dec 1, 3:57 PM CST | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 48 min |
| Dec 1, 4:08 PM CST | Tornado Warning | LSX | Macoupin, Montgomery | 37 min |
| Dec 1, 4:28 PM CST | Tornado Warning | LSX | Montgomery | 17 min |
| Dec 1, 4:32 PM CST | Tornado Warning | LSX | Montgomery | 28 min |
| Dec 1, 4:39 PM CST | Severe Thunderstorm Warning | LSX | Macoupin | 51 min |
| Dec 1, 4:43 PM CST | Tornado Warning | LSX | Montgomery | 14 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.